MAUDE Adverse Event Report: ABBOTT VASCULAR TREK CORONARY DILATATION CATHETER

ABBOTT VASCULAR TREK CORONARY DILATATION CATHETER
Model Number 1012278-20
Medical Device Problem Codes Deflation Problem (1149); Off-Label Use (1494); Difficult to Remove (1528); Material Separation (1562); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Thrombosis/Thrombus (4440)
Date of Event 01/16/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Medical device problem code 2017 - failure to follow steps / instructions, contrast incorrect, against resistance.The device was received.Investigation is not yet complete.A follow up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that the procedure was performed to treat a lesion in the right common femoral artery with mild calcification.The protective sheath of the 4.00x20mm trek rx balloon dilatation catheter (bdc) was difficult to remove, and the contrast mix was 60% saline, 40% contrast.The bdc was advanced to the lesion without issue.The trek rx balloon was inflated twice at 12 atmospheres, but after the third inflation, the balloon would not completely deflate.The manifold was used twice for 5 seconds, and negative pressure was also applied using a 10cc syringe.The balloon was withdrawn half inflated, and force was applied since resistance was met with the sheath.The shaft became separated but was able to be removed with the sheath.However, due the resistance from pulling back, the groin had extravasation which did not resolve with the balloon tamponade, so a covered stent was used to treat the bleeding.The patient was hospitalized and the next day the patient developed an acute thrombosis in the left leg and tpa (tissue plasminogen activator) drip was given for treatment.No additional information was provided.
 
Event or Problem Description
Subsequent to the initially filed report, there was not resistance removing the protective sheath.The balloon was able to be successfully deflated during the first two deflations and be repositioned from the proximal sfa to the common sfa.No additional information was provided.
 
Additional Manufacturer Narrative
Visual and functional inspections were performed on the returned device.The reported separation was confirmed.The reported deflation issue and difficulty removing the device could not be replicated in a testing environment due to the condition of the returned device.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no other similar incidents and/or complaints from this lot.It was reported that since the bdc could not be fully deflated, the balloon was removed partially inflated and resistance was encountered.Force was used in an attempt to remove the device and the shaft separated.It should be noted that the cdc, trek rx and mini trek rx, global, instruction for use (ifu) states: if resistance is felt, determine the cause before proceeding.Continuing to advance or retract the catheter while under resistance may result in damage to the vessels and / or damage / separation of the catheter.In this case, it is likely that the ifu violation contributed to the reported separation.Additionally, it was reported that the procedure was to treat a lesion in the right common femoral artery.It should be noted that the cdc, trek rx and mini trek rx, global, ifu states: the trek rx coronary dilatation catheters are indicated for: balloon dilatation of the stenotic portion of a coronary artery or bypass graft stenosis, for the purpose of improving myocardial perfusion, balloon dilatation of a coronary artery occlusion, for the purpose of restoring coronary flow in patients with st-segment elevation myocardial infarction, balloon dilatation of a stent after implantation.In this case, it is unknown if the ifu violation contributed to the reported compliant.Furthermore, it was reported that the contrast mix used during the procedure was 60% saline and 40% contrast.It should be noted that the cdc, trek rx and mini trek rx, global, instructions for use specified that the contrast is 60% contrast medium diluted 1:1 with normal saline.In this case, since the contrast ratio used was less than the required percentage it is unknown if the ifu violation caused or contributed to the reported complaint.The investigation was unable to determine a conclusive cause for the reported deflation issue; however, the reported separation appears to be related to user error/ circumstances of the procedure and the difficulty removing the device, medication required, unexpected medical intervention and hospitalization or prolonged hospitalization appear to be related to circumstances of the procedure.In this case, a conclusive cause for the reported deflation issue cannot be determined; however, it is likely that the reported difficulty removing the device was due to the balloon not being able to fully deflate and subsequently the shaft separated as force was required to remove the device, given the clinical situation.A conclusive cause for the reported patient effects of hemorrhage and thrombosis/thrombus and the relationship to the device, if any, cannot be determined.The reported patient effect of hemorrhage is listed in the coronary dilatation catheters (cdc), trek rx and mini trek rx, global, ifu as a known patient effect.There is no indication of a product quality issue with respects to the design, manufacture, or labeling of the device.B5 - describe event or problem: updated medical device problem code 1494: incorrect anatomy.

Brand Name
TREK CORONARY DILATATION CATHETER
Common Device Name
CORONARY DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
Manufacturer (Section G)
ABBOTT VASCULAR COSTA RICA, REG # 3009564766
52 calle 3 b31 coyol free zone
el coyol alajuela
CS  
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key16340133
Report Number2024168-2023-01347
Device Sequence Number20530522
Product Code LOX
UDI-Device Identifier08717648138720
UDI-Public08717648138720
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K103110
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/21/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2025
Device Model Number1012278-20
Device Catalogue Number1012278-20
Device Lot Number20628G1
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/19/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/16/2023
Supplement Date Received by Manufacturer03/01/2023
Initial Report FDA Received Date02/09/2023
Supplement Report FDA Received Date03/21/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/28/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PERIPHERAL SHEATH 6FR X 45.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age75 YR
Patient SexFemale